Hail, Champaign
- When
- March 18, 3:13 PM EST to 3:17 PM EST
- Where
- Champaign County, 1 mi SSE of Spring Hills
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.217, -83.863
Thunderstorms developed with daytime heating on the southern edge of a passing disturbance. Some of these storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed with daytime heating on the southern edge of a passing disturbance. Some of these storms became severe. The main threat from these storms was large hail. However, isolated damaging thunderstorm winds and localized flooding due to heavy rainfall were also possible.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 18, 12:48 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 148 PM EDT SUN MAR 18 2012 .SYNOPSIS... SOUTHERLY FLOW ON THE BACKSIDE OF HIGH PRESSURE WILL ALLOW AN UNSEASONABLY WARM AIRMASS TO PERSIST THROUGH MUCH OF THE UPCOMING WEEK. AN UPPER LEVEL DISTURBANCE INTERACTING WITH THE UNSTABLE AIRMASS WILL PRODUCE A CHANCE OF THUNDERSTORMS TODAY. AN UPPER LEVEL WILL MOVE IN ON MONDAY WHICH WILL BRING AN END TO THE THUNDERSTORMS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE CENTER OF A SHORTWAVE TROUGH IS CURRENTLY LOCATED OVER NORTHERN INDIANA. THE VORTICITY MAXIMUM IS VERY EVIDENT ON VISIBLE SATELLITE IMAGERY...WITH A ROBUST SPIN IN THE CLOUD PATTERN. THIS FEATURE WILL MOVE ENE THROUGH THE DAY TODAY...CLEARING THROUGH THE STATE OF OHIO BY 06Z. MEANWHILE...AFTER SETTING NEW RECORD HIGH MINS AT TWO OF THE THREE CLIMATE SITES...THE CWA IS AGAIN ON THE WAY TO NEAR RECORD HIGHS DURING THE AFTERNOON. NO BIG CHANGES WERE MADE TO THE TEMPERATURE FORECAST...WHICH LOOKS ON TRACK AND IS IN AGREEMENT WITH RAW MODEL TEMPERATURES AND MIXING PROFILES AS WELL. THE POTENTIAL FOR THUNDERSTORMS IS THE OTHER FORECAST ISSUE FOR TODAY. WITH FAIRLY STEEP LAPSE RATES AND THE AFOREMENTIONED HEATING AT THE SURFACE...THE AIR MASS WILL BECOME UNSTABLE BY AFTERNOON. THE GREATEST INSTABILITY WILL BE IN THE SOUTHWEST PART OF THE CWA...WITH UP TO 1000-1500 J/KG MLCAPE...WITH LESS EXPECTED IN THE NORTHEAST PART OF THE CWA. THIS IS DEPICTED DECENTLY EVEN ON THE MODELS THAT ARE USUALLY ON THE LOW END OF THE INSTABILITY (SUCH AS THE GFS). THE SURFACE DEWPOINT FORECAST APPEARS ABOUT 5 DEGREES TOO HIGH ON THE NAM12...SO ITS FORECAST CAPE OF UP TO 2500 J/KG SEEMS UNREALISTIC. WIND SHEAR IS WEAK BUT PRESENT...GENERALLY AROUND 20-25 KNOTS OF 0-6KM WESTERLY SHEAR DURING THE AFTERNOON. SHEAR IS FORECAST TO INCREASE LATE IN THE DAY AND TURN MORE NORTHWESTERLY AS THE SHORTWAVE PASSES. WHAT KEEPS THIS SETUP FROM LOOKING LIKE A MORE CONCRETE SEVERE WEATHER EVENT IS THE FACT THAT THE FORCING AND PARAMETERS WILL NOT BE PROPERLY JUXTAPOSED. BY AFTERNOON...THE STRONGEST FORCING ASSOCIATED WITH THE SHORTWAVE WILL BE PUSHING EASTWARD THROUGH THE CWA...AND DEPARTING ENTIRELY BY EVENING. THE BETTER SHEAR (BOTH IN TERMS OF DIRECTION AND SPEED) IS BEHIND THE SHORTWAVE...AND THUS BEHIND THE STRONGEST FORCING. THE GREATEST INSTABILITY IS FORECAST TO DEVELOP IN THE CINCINNATI AREA...ALSO BEHIND THE FORCING. ULTIMATELY...THESE INGREDIENTS ADD UP TO A LOW-END SEVERE THREAT...A FORECAST WHICH IS IN AGREEMENT WITH SPC (REFERENCING THE 13Z DAY 1 CONVECTIVE OUTLOOK...WITH 5-PERCENT PROBS FOR WIND AND HAIL). && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... SCATTERED CONVECTION WILL DIMINISH SUNDAY NIGHT AS THE S/W LIFTS NORTH AND A H5 RIDGE STARTS TO BUILD IN. THE RIDGE BECOMES SO AMPLIFIED BY MONDAY THAT A FEW SHOWERS OR A THUNDERSTORMS COULD DEVELOP ACROSS THE TOP OF THE RIDGE OVER THE NRN PART OF THE FA. CARRIED A 20 POP TO COVER THIS. DRY WEATHER IS EXPECTED BY MONDAY EVENING AS THE UPPER RIDGE BECOMES MORE ESTABLISHED. AS MENTIONED EARLIER...THE GFS HAS BEEN THE WARMER OF THE 2 MOS GUIDANCES AND HAS BEEN TOO WARM. WENT WITH THE COOLER NAM MOS NUMBERS FOR HIGHS MONDAY. THIS WILL MAKES BREAKING A RECORD AT CVG MONDAY A LITTLE FOR QUESTIONABLE...BUT A POSSIBILITY AT DAY AND CMH. KNOCKED A DEGREE OR SO OFF THE NAM MOS HIGHS ON TUESDAY. THIS STILL PUTS HIGHS IN THE 80S EVERYWHERE...THREATENING THE RECORDS AT CMH/DAY. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... HIGHLY AMPLIFIED MID/UPPER LEVEL FLOW PATTERN WITH A TROF OVER THE WEST AND A LARGE RIDGE OVER THE EASTERN UNITED STATES. THIS RIDGE WILL PROVIDE DRY WEATHER AND MUCH ABOVE NORMAL TEMPERATURES. THE STRONG UPPER LEVEL RIDGE TO SLIDE OFF TO THE EAST COAST ON WEDNESDAY WITH THE UPPER TROF MOVING INTO THE NATIONS MID SECTION. GIVEN THE HIGH DEGREE OF AMPLIFICATION...PREFER THE SLOWER ECMWF SOLN...KEEPING THE REGION DRY ON WED. EXPECT HIGHS TO RANGE FROM THE UPPER 70S NORTH TO 80 SOUTH. AGAIN RECORDS WILL BE IN JEOPARDY WITH WEDNESDAY RECORDS STANDING AT 79 FOR CVG, 78 FOR DAY AND 80 AT CMH. UPPER LEVEL LOW TO PUSH SLOWLY EAST INTO THE OHIO VALLEY THURSDAY/FRIDAY. NUMERICAL MODELS GENERALLY SIMILAR WITH THE CENTER OF THE LOW CLOSE TO CVG BY FRIDAY EVENING. WILL INTRODUCE LOW POPS INTO THE SW LATE WED NIGHT AND THEN SPREAD THIS CHC NE ACRS THE FA THURSDAY. WL BUMP POPS UP TO HIGH CHC LATE THURSDAY NIGHT/EARLY FRIDAY WITH THE APPROACH OF SFC FRONTAL BOUNDARY. UNDER CONTD INFLUENCE OF THE UPPER LOW...WL CONTINUE LOW POPS INTO NEXT WEEKEND. HAVE TRENDED THURSDAYS AND FRIDAYS HIGHS A LTL ABOVE GUID BUT OPTED TO GO COOLER ON SATURDAY FOLLOWING ECMWF SOLN WHICH BRINGS IN COLDER AIR. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... THIS IS A DIFFICULT FORECAST WITH REGARDS TO CONVECTION OVER THE NEXT 6-10 HOURS. A SHORTWAVE IS MOVING ACROSS THE FORECAST AREA AND WILL HELP TO DEVELOP SHOWERS AND THUNDERSTORMS OVER THE REGION THIS AFTERNOON AND INTO THE EVENING. AT THIS TIME IT IS DIFFICULT TO BE SPECIFIC WITH EXPECTED THUNDERSTORM DEVELOPMENT LOCATIONS. HOWEVER...THE CHANCES SEEM SLIGHTLY HIGHER FOR THE COLUMBUS AREA THIS EVENING...BASED ON HIGH RESOLUTION MODEL OUTPUT. HAVE KEPT CONDITIONS VFR IN THE TAFS AT THIS TIME...BUT DOWNWARD ADJUSTMENTS MAY NEED TO BE MADE ONCE POSSIBLE THUNDERSTORM TIMING IS DETERMINED. AS THE SHORTWAVE MOVES EAST OF THE REGION TONIGHT AND OVERNIGHT...SKIES WILL SOMEWHAT CLEAR OUT AND PRECIPITATION SHOULD END. VISIBILITY RESTRICTIONS WILL BE LIKELY...AT LEAST IN THE MVFR CATEGORY. THE CLEARING DOES NOT LOOK TO BE COMPLETE ENOUGH TO WARRANT A SIGNIFICANT THREAT OF IFR/LIFR CONDITIONS. ALTHOUGH THE TAFS ARE DRY FOR MONDAY...THERE ARE SOME INDICATIONS OF DISORGANIZED SHOWER OR THUNDERSTORM ACTIVITY DEVELOPING. OUTLOOK...THUNDERSTORMS ARE POSSIBLE FROM THURSDAY THROUGH FRIDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...CONIGLIO/HICKMAN/SITES NEAR TERM...HATZOS SHORT TERM...SITES LONG TERM...AR AVIATION...HATZOS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 523 AM EDT SUN MAR 18 2012 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-190930- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 523 AM EDT SUN MAR 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STRONG STORMS MAY OCCUR. IN ADDITION...THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT SUN MAR 18 2012
OHZ026-043>045-052-182030-
CHAMPAIGN OH-HARDIN OH-LOGAN OH-SHELBY OH-UNION OH-
350 PM EDT SUN MAR 18 2012
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT UNION...EASTERN
SHELBY...LOGAN...SOUTHEASTERN HARDIN AND NORTHERN CHAMPAIGN COUNTIES
THROUGH 430 PM EDT...
AT 346 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM PLATTSVILLE TO BELLE CENTER...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BELLE CENTER...
BELLEFONTAINE...WEST LIBERTY...WEST MANSFIELD...NORTH LEWISBURG...
RICHWOOD AND MARYSVILLE.
ALSO...HUNTSVILLE...SPRINGHILLS...NORTHWOOD...RUSHSYLVANIA...
LIPPINCOTT...BIG SPRINGS...ZANESFIELD AND NEW JERUSALEM ARE NEAR THE
PATH OF THIS LINE OF STRONG THUNDERSTORMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 4051 8341 4051 8325 4018 8325 4014 8372
4018 8402 4019 8410 4048 8407 4048 8400
4061 8342
HATZOSThe Cincinnati radar (KILN), 89 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
34 hail, 3 flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Several inches of water due to heavy rain were reported across roads in the town of North Lewisburg.
A few trees were reported down due to damaging thunderstorm winds.
Drainage ditches were reported to be overflowing in the area due to heavy rainfall.
High water due to heavy rain was reported across some of the streets in southern Newark.
Street flooding and ponding of water in low lying areas occurred due to heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371743, 371744, 371745, 371746, 372374, 371747, 371748, 371750, 371752, 372337, 371753, 371756, 371757, 371758, 371760, 372047, 372004, 372005, 371761, 372045, 371763, 372050, 372043, 372379, 371764, 372016, 372339, 372031, 372032, 372026, 372029, 372007, 372036, 372033, 372037, 372038, 372058, 372054, 372148.